0

Visit Annals Teaching Tools for more resources for educators from Annals and ACP.

June 18, 2013 Issue

Clinical Practice Points

Observation Versus Initial Treatment for Men With Localized, Low-Risk Prostate Cancer. A Cost-Effectiveness Analysis

This analysis based on trial data concluded that observation with watchful waiting or active surveillance was more effective and less costly than initial treatment for men with low-risk prostate cancer. Treatments would need to be markedly more effective than current options for this conclusion to be overturned.

Use this study to:

  • Consider cost-effectiveness analyses. "Oh no!" we hear you cry, "I don’t know anything about cost-effectiveness analyses?" Don’t be scared. You don’t need to do math to follow this—and your residents will need to know more and more about these as we struggle to assess value in our health care system.
  • Review this paper’s abstract and major conclusions with your residents.
  • Then, review with your residents the simple concepts outlined in a short primer. Focus on what a quality-adjusted life-year (QALY) is, and the section, “Interpreting Cost-Effectiveness Analysis: What Is High-Value Care?” Download the teaching slides with simple tables to help teach!

Statin Toxicity From Macrolide Antibiotic Coprescription. A Population-Based Cohort Study

This population-based study found that older people taking statins who were prescribed clarithromycin or erythromycin had more hospitalizations for rhabdomyolysis and acute kidney injury and higher all-cause mortality than those prescribed azithromycin.

Use this study to:

  • Start a teaching session with a multiple-choice question. We’ve provided one below.
  • Ask your residents how they check for potential drug–drug interactions when prescribing therapy? Do they do this routinely?
  • Review the potential complications of statin therapy. How should we monitor for them? The MKSAP question below answers that!
  • Remind your residents of other important interactions involving the cytochrome P450 system (the FDA issued a warning related to co-administration of certain statins and drugs for HIV or hepatitis C).

Update in Rheumatology: Evidence Published in 2012

In this Update, the author summarizes highly relevant studies published in 2012. These include randomized, controlled trials of treatment for rheumatoid arthritis and hepatitis-induced vasculitis, as well as studies of the risk for myocardial infarction with NSAID use and cancer with TNF inhibitors.

Use this update to:

  • Rapidly review several important messages from recent research.
  • Assign each resident a study to briefly critique for the group in less than 10 minutes. Choose just a few.
  • Assign other residents' papers from other internal medicine subspecialties for a series of sessions each reviewing a specific topic—we’ve collected these reviews to make it easy for you to choose.

Humanism and Professionalism

Jitterbug

Take time to discuss the “art” and rewards of practicing medicine and how deviating from the “usual routine” can help create bonds with your patients. Play the audio recording of this issue’s On Being a Doctor essay. Dr. Cohen describes discovering an unknown secret about a patient and how it leads to an examination room dance!

Use this essay to:

  • Ask what interesting "tidbits" your residents have learned about their patients?
  • Do they frequently probe for them? Ask everyone on the team to ask his/her patients a question like Dr. Cohen’s and plan to share what you learn next week.

mksap16

A 56-year-old man presents for evaluation of elevated liver chemistry test results that were obtained during an application for life insurance. At an office visit 12 weeks ago, he was started on simvastatin for dyslipidemia. He has not experienced any side effects with this medication and specifically does not have nausea, vomiting, or abdominal pain.

On physical examination today, blood pressure is 140/80 mm Hg; vital signs are otherwise normal. BMI is 29. There is no scleral icterus, hepatomegaly, or abdominal tenderness.

Laboratory studies:

12 Weeks Ago Current
Alanine aminotransferase 28 units/L 76 units/L
Aspartate aminotransferase 21 units/L 63 units/L
Total bilirubin 0.8 mg/dL
(13.6 μmol/L)
1 mg/dL
(17.1 μmol/L)

Which of the following is the most appropriate management?

A. Discontinue simvastatin
B. Measure serum antibodies to hepatitis B and C
C. Order liver ultrasonography
D. No change in management

Answer: D. No change in management

Key Point: Baseline liver chemistry tests should be obtained in patients prior to starting statin therapy; however, routine follow-up of liver chemistry testing is not needed and is indicated only if there is clinical evidence of liver dysfunction.

Educational Objective: Manage elevated liver chemistry test results in a patient on statin therapy.

No change in management of this patient's lipid levels is indicated, including repeat liver chemistry testing or change in statin medication. Statins work by inhibiting the hepatic HMG-CoA reductase enzyme, and can be associated with an elevation of aminotransferase levels, and rarely hepatotoxicity and acute liver failure. Aminotransferase elevations less than three times the upper limit of normal may occur in up to 3% of statin-treated patients. Conversely, statin-related hepatotoxicity (defined as alanine aminotransferase level more than three times the upper limit of normal and total bilirubin level more than twice the upper limit of normal) and acute liver failure are very rare. Acknowledging this, the FDA has recently recommended that baseline liver chemistry tests be measured prior to initiating statin therapy and then only as clinically indicated thereafter.

This patient has minor elevations of aminotransferase levels that were discovered incidentally. Statin-related minor elevation of aminotransferase levels is usually asymptomatic, occurs within the first 12 weeks of therapy, and resolves spontaneously without discontinuation of therapy. It is thought to represent a “leak” of liver enzymes related to increased hepatocyte permeability; there are no associated histopathologic changes. This phenomenon has been observed with all of the statins but is more common with higher doses.

Simvastatin should only be discontinued if there is clinical evidence of drug-related hepatotoxicity. This occurs most commonly in the setting of underlying liver conditions or as a result of drug interactions (such as acetaminophen).

In the setting of possible hepatotoxicity on treatment, persistent elevations of liver chemistry test results after discontinuation of the statin warrant further evaluation. Common causes of liver disease should be sought, including hepatitis C virus infection, nonalcoholic fatty liver disease, and autoimmune hepatitis. Serum antibody studies and liver ultrasonography may be helpful in this situation, and statin therapy should be withheld until investigations are complete.

Bibliography
FDA Drug Safety Communication: Important safety label changes to cholesterol-lowering statin drugs. Additional Information for Healthcare Professionals. Available at: www.fda.gov/Drugs/DrugSafety/ucm293101.htm#hcp. Accessed June 7, 2012.

This question was derived from MKSAP® 16, the latest edition of the Medical Knowledge Self-Assessment Program.


From the Editors of Annals of Internal Medicine and Education Guest Editor, Erin Ney, MD, FACP Assistant Residency Program Director, Department of Internal Medicine, Thomas Jefferson University.

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)